Browse By Topic and Related Items

Topic Browser

Related Items

Bookmark and Share

ITL: Physician Reviews of HM-Relevant Research

From: The eWire, 8.8.2012

Azithromycin associated with a small absolute increase in cardiovascular deaths

by Dustin T. Smith, MD, and Maged Doss, MD, Section of Hospital Medicine, Emory University School of Medicine, Atlanta

Clinical question: Is azithromycin use associated with an increased risk of cardiovascular death?

Background: Accumulating evidence suggests that azithromycin might have pro-arrhythmic effects on the heart. Other macrolides, including erythromycin and clarithromycin, can increase the risk for serious ventricular arrhythmias and are associated with an increased risk of sudden cardiac death. The risk of cardiac death associated with azithromycin use is unclear.

Study design: Retrospective cohort study.

Setting: Statewide database of patients enrolled in the Tennessee Medicaid program.

Synopsis: This study matched patients who took a five-day course of azithromycin (347,795 prescriptions) with those who took no antibiotics (1,391,180 control periods). Patients taking azithromycin had an increased risk of cardiovascular death (hazard ratio [HR], 2.88; P<0.001) and death from any cause (HR, 1.85; P=0.002).

Additional control groups of patients taking other antibiotics were included in this study for comparison. Patients who took amoxicillin did not have an increased risk of death. Relative to amoxicillin, azithromycin was associated with a significantly increased risk of cardiovascular death, with an estimated 47 additional cardiovascular deaths per 1 million courses. The risk of cardiovascular death was greater with azithromycin than with ciprofloxacin but did not differ significantly from levofloxacin.

Importantly, patients with factors conferring a high risk of death were excluded from analysis. The increased risk of death did not appear to persist after azithromycin therapy ended. A major limitation of this study was confounding associated with antibiotic use, which the authors attempted to mitigate with the use of multiple control groups.

Bottom line: A five-day treatment course of azithromycin is associated with a small absolute increase in cardiovascular deaths and deaths from any cause.

Citation: Ray WA, Murray KT, Hall K, Arbogast PG, Stein CM. Azithromycin and the risk of cardiovascular death. N Engl J Med. 2012;366:1881-1890.


This copy is for your personal, noncommercial use only. No part of this article can be reproduced without the written permission of the publisher. Order presentation-ready copies for distribution to your colleagues, clients, or customers by contacting our reprints department at reprints@wiley.com. Copyright © 2009 Society of Hospital Medicine, administered by John Wiley & Sons Inc.

current issue

September 2014

Search

The Hospitalist newsmagazine reports on issues and trends in hospital medicine. The Hospitalist reaches more than 25,000 hospitalists, physician assistants, nurse practitioners, residents, and medical administrators interested in the practice and business of hospital medicine.

Copyright © 2000–2014 by John Wiley & Sons, Inc. or related companies. All rights reserved.

ISSN: 1553-085X